North Carolina, 2014

Tornado and Damaging Winds in North Carolina, February 21, 2014

February 21, 2014 · NWS RAH · 36 events in 20 counties and zones

An extensive QLCS developed ahead of a strong cold front. The QLCS raced eastward across the forecast area during the early to mid-morning hours on the 21st, exiting the coastal plain by the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An extensive QLCS developed ahead of a strong cold front. The QLCS raced eastward across the forecast area during the early to mid-morning hours on the 21st, exiting the coastal plain by the afternoon. The line produced scattered wind damage along the way, along with a brief EF-1 tornado touchdown near Grantham in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 21, 6:45 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 21, 6:45 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
645 AM EST FRI FEB 21 2014

.SYNOPSIS...A STRONG COLD FRONT WILL SWEEP EAST ACROSS CENTRAL NORTH
CAROLINA TODAY. HIGH PRESSURE WILL BUILD INTO OUR AREA FROM THE
SOUTHWEST TONIGHT AND SATURDAY...THEN DRIFT EAST AND OFFSHORE ON
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 AM FRIDAY...

MODEL GUIDANCE IN GENERAL AGREEMENT WITH THE TIMING OF A CONVECTIVE
BAND THAT WILL PROGRESS EAST ACROSS CENTRAL NC LATER TODAY.
CONVECTIVE BAND CURRENTLY EXITING THE TN VALLEY...MOVING INTO THE
SMOKEY MOUNTAINS. LOW LEVEL JET AHEAD OF THIS CONVECTIVE SYSTEM
QUITE STRONG WITH AREA VAD WIND PROFILES DEPICTING AROUND 60KTS.
THIS LOW LEVEL JET PROJECTED TO LIFT ACROSS CENTRAL NC THIS
MORNING...JUST AHEAD OF THE CONVECTIVE LINE.

ATMOSPHERE AHEAD OF THE CONVECTIVE LINE CURRENTLY CONDITIONALLY
UNSTABLE. THIS WILL PREDOMINATE THIS MORNING ACROSS THE WESTERN
PIEDMONT. BASED ON TIMING...APPEARS TO BE AN OPPORTUNITY FOR THE
NEAR SFC AIR MASS TO DESTABILIZE ALONG AND EAST OF HIGHWAY 1...AND
MORE SO ALONG THE INTERSTATE 95 CORRIDOR. BY EARLY
AFTERNOON...MUCAPE VALUES LIKELY TO EXCEED 1000 J/KG ALONG OUR
EASTERN FRINGE AND SFC BASED CAPE POSSIBLY OVER 1500 J/KG. STORM
RELATIVE HELICITY AS WELL AS 0-6KM BULK SHEAR VALUES SUPPORTIVE OF
ORGANIZED CONVECTION WITH AN INCREASING THREAT FOR A FEW ROTATING
STORMS OVER OUR EASTERN COUNTIES. MODEL DEPICT GENERALLY STRAIGHT
LINE HODOGRAPHS WITH MODEST TURNING. THIS IS MORE SUPPORTIVE OF
DAMAGING STRAIGHT LINE WINDS. HOWEVER...IF A MESO-LOW CAN DEVELOP
WITHIN THE CONVECTIVE BAND...COULD SEE AN ENHANCED TORNADIC THREAT.

WITH PARAMETERS COMING TOGETHER AND INCREASED FORECAST
CONFIDENCE...WILL MENTION HIGHLIGHT STORMS WITH DAMAGING WINDS IN
FORECAST TEXT. IN THE HAZARDOUS WEATHER OUTLOOK...WILL MENTION A
ISOLATED TORNADO POSSIBLE OVER OUR EASTERN COUNTIES.

TEMPS TODAY DEPENDENT UPON ARRIVAL OF SHOWERS. WITH TEMPS STARTING
OUT IN THE MID 60S (POSSIBLY UPPER 60S)...POTENTIAL FOR TEMPS TO
WARM ABOVE 70 DEGREES EAST OF HIGHWAY 1.

WLY WINDS BEHIND THE EXITING SYSTEM WILL ADVECT DRIER MORE STABLE
AIR INTO CENTRAL NC...LEADING TO DIMINISHING SHOWER COVERAGE AND
DECREASING CLOUD COVERAGE. EXPECT CLEARING TO COMMENCE LATE THIS
MORNING IN THE NW PIEDMONT...PROGRESSING INTO THE EASTERN PIEDMONT
BY EARLY-MID AFTERNOON...AND THE COASTAL PLAIN BY LATE AFTERNOON.

TONIGHT...HIGH PRESSURE OVER THE LOWER MS VALLEY WILL BUILD INTO
CENTRAL NC. THIS WEATHER SYSTEM WILL ADVECT A SLIGHTLY COOLER AND
DRIER AIR MASS I TO THE REGION. MIXING INITIALLY THIS EVENING WILL
KEEP TEMPS FROM FREE-FALLING. AFTER MIDNIGHT...COULD SEE SFC WINDS
DECOUPLE ACROSS THE PIEDMONT...ALLOWING TEMPS TO COOL. MIN TEMPS IN
THE MID-UPPER 30S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 304 AM FRIDAY...

HIGH PRESSURE WILL BUILD ACROSS THE AREA IN THE WAKE OF THE FRONT...
AND A MUCH DRIER AIRMASS WILL BE IN PLACE ACROSS THE AREA BRINGING
MOSTLY SUNNY SKIES. INITIAL COLD ADVECTION EARLY SATURDAY WILL
BECOME NEUTRAL... AS UPPER LEVEL FLOW REMAINS PRIMARILY
SOUTHWESTERLY DURING THE DAY SATURDAY... AND TEMPERATURES WILL
REMAIN A FEW DEGREES ABOVE NORMAL.

HIGH PRESSURE WILL MOVE OFFSHORE SUNDAY... WARMER SOUTHERLY FLOW...
AND INCREASING LOW LEVEL THICKNESSES WILL RESULT IN TEMPERATURES
SLIGHTLY WARMER THAN SATURDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 305 AM FRIDAY...

A DRY COLD FRONT WILL MOVE THROUGH THE AREA MONDAY MORNING...
BRINGING TEMPERATURES MUCH CLOSER TO NORMAL FOR THE BEGINNING OF THE
WEEK.

STRONG SIGNAL FOR RIDGING ACROSS THE WESTERN US... WITH BROAD
TROUGHING DEVELOPING OVER THE EAST COAST THROUGH THE WEEK. THIS WILL
BRING TEMPS BACK BELOW NORMAL. WAVES MOVING THROUGH THE NORTHWEST
FLOW GENERALLY STAY NORTH OF OUR AREA THROUGH THIS PERIOD... WITH
THE EXCEPTION OF WEDNESDAY WHEN A AN IMPULSE AND ASSOCIATED COLD
FRONT ARE PROGGED TO MOVE THROUGH THE AREA... AND THE POTENTIAL FOR
A LOW PRESSURE SYSTEM TO DEVELOP OFF THE CAROLINA COAST... BRINGING
THE BEST CHANCE FOR PRECIPITATION DURING THIS PERIOD.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 645 AM FRIDAY...

A STRONG COLD FRONT WAS ACCOMPANIED BY A BAND OF SHOWERS AND STRONG
TO BRIEFLY SEVERE THUNDERSTORMS EARLY THIS MORNING. THESE SHOWERS
AND STORMS WERE EXITING THE NC MOUNTAINS AT 1130Z...STILL MOVING
QUICKLY TO THE EAST-NORTHEAST. THE LEADING EDGE OF THESE SHOWERS AND
STORMS SHOULD REACH THE NW PIEDMONT INCLUDING THE TRIAD BY 13Z...THE
TRIANGLE AREA AND SANDHILLS INCLUDING KRDU AND KFAY BETWEEN 15Z AND
17Z...AND THE COASTAL PLAIN INCLUDING KRWI AND KGSB BETWEEN 16Z AND
18Z. THE ATMOSPHERE IS EXPECTED TO BE MOST UNSTABLE ACROSS THE
SANDHILLS AND COASTAL PLAIN...SO A FEW STRONG TO SEVERE STORMS WITH
WIND GUSTS 40-50KTS MAY OCCUR IN THIS REGION. OTHERWISE EXPECT
MVFR/IFR CONDITIONS IN VICINITY OF THE HEAVIER SHOWERS AND STORMS.

WLY FLOW BEHIND THE DEPARTING COLD FRONT WILL ADVECT DRIER AND
STABLE AIR INTO CENTRAL NC. THIS WILL LEAD TO CLEARING SKIES WEST-TO-
EAST...STARTING AROUND MID DAY IN THE TRIAD...REACHING THE TRIANGLE
BY MID AFTERNOON...AND THE COASTAL PLAIN BY 21-23Z.

HIGH PRESSURE WILL BUILD INTO CENTRAL NC TONIGHT AND LINGER THROUGH
THE WEEKEND. THIS WEATHER SYSTEM WILL PROVIDE CENTRAL NC WITH VFR
CONDITIONS.

A COLD FRONT WILL CROSS CENTRAL NC SUNDAY. SINCE THE AIR MASS WILL
BE RELATIVELY DRY AND STABLE...THIS WEATHER FEATURE EXPECTED TO HAVE
LITTLE IMPACT ON AVIATION CONDITIONS ASIDE FROM SFC WINDS VEERING
FROM SOUTHWEST TO NORTH-NORTHWEST WITH THE FRONTAL PASSAGE. VFR
CONDITIONS EXPECTED MONDAY INTO EARLY TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM..SEC
LONG TERM...SEC
AVIATION...WSS
Hazardous weather outlook, Feb 21, 4:00 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
400 AM EST FRI FEB 21 2014

NCZ021>023-038-039-073-074-083-084-221030-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
400 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING. THE MAIN SEVERE WEATHER HAZARD WILL BE DAMAGING STRAIGHT
LINWE WIND GUSTS UP TO 60 MPH. THE SEVERE WEATHER THREAT WILL BE
GREATEST BETWEEN 9 AM AND 12 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING BETWEEN 9 AM
AND 12 PM.

NCZ007>011-024>028-040>043-075>078-085-086-088-089-221030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
400 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF THUNDERSTORMS WILL MARCH ACROSS MUCH OF CENTRAL NORTH
CAROLINA LATE THIS MORNING THROUGH MID AFTERNOON. A FEW OF THE
STORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER HAZARD WILL BE
DAMAGING STRAIGHT LINE WINDS UP TO 60 MPH. AN ISOLATED TORNADO
CANNOT BE RULED OUT. THE TORNADO THREAT IS GREATEST ALONG AND EAST
OF INTERSTATE 95. THE STORMS SHOULD CROSS THE TRIANGLE AND
FAYETTEVILLE AREAS BETWEEN 1030 AM AND 1 PM...AND THE COASTAL
PLAIN INCLUDING ROCKY MOUNT...WILSON AND GOLDSBORO BETWEEN 12 PM
AND 2 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 10 AM AND 3 PM.

In the hours before

Special weather statement, Feb 21, 8:43 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
843 AM EST FRI FEB 21 2014

NCZ021-022-038-039-073-074-211445-
GUILFORD-MONTGOMERY-RANDOLPH-FORSYTH-DAVIDSON-STANLY-
843 AM EST FRI FEB 21 2014

...SPECIAL WEATHER STATEMENT FOR
GUILFORD...MONTGOMERY...RANDOLPH...FORSYTH...DAVIDSON AND STANLY
UNTIL 945 AM EST...

AT 839 AM EST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SHOWERS
AND SCATTERED THUNDERSTORMS EXTENDING FROM NEAR OAK RIDGE TO 25
MILES WEST OF ANSONVILLE...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. A
TRAINED SPOTTER IN CLEMMONS REPORTED WIND GUSTS OF 35 TO 40 MPH IN A
THUNDERSTORM JUST BEFORE 840 AM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
ALBEMARLE...RANDLEMAN...TROY...LINWOOD AND BELEWS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
LIGHT OUTDOOR OBJECTS. BRIEFLY HEAVY RAIN WILL REDUCE VISIBILITY AND
CAUSE PONDING OF WATER ON ROADS. USE CAUTION WHEN TRAVELLING THIS
MORNING.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3575 8046
      3584 8049 3584 8040 3589 8042 3589 8037
      3605 8046 3626 8043 3624 7954 3552 7956
      3551 7977 3527 7971 3517 7962 3514 8002
      3519 8011 3516 8023 3521 8025 3518 8050
TIME...MOT...LOC 1339Z 286DEG 32KT 3619 8006 3509 8053

JET/DJF
Local storm report, Feb 21, 8:56 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
856 AM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND GST     CLEMMONS                36.02N  80.39W
02/21/2014  E35 MPH          FORSYTH            NC   TRAINED SPOTTER

            IN A STORM NEAR AND JUST WEST OF CLEMMONS.

&&

EVENT NUMBER RAH1400932

JET/DJF

The radar

The Raleigh/Durham radar (KRAX), 158 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
February 21, 9:25 AM EST
Where
Stanly County, 1.49 mi NNW of Albemarle Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.350, -80.190

Wall blown over onto a vehicle on Third Street. Vehicle was unoccupied.

Thunderstorm Wind, Guilford

When
February 21, 9:40 AM EST
Where
Guilford County, Hamilton Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.080, -79.830

Numerous trees and power-lines were blown down in the Church Street area.

Thunderstorm Wind, Alamance

When
February 21, 10:02 AM EST
Where
Alamance County, 1.61 mi SW of Swepsonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.005, -79.392

One tree blown down near the intersection of Highway 87 and BoyWood Road.

Thunderstorm Wind, Anson

When
February 21, 10:11 AM EST
Where
Anson County, 4.47 mi ENE of Pinkston
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.050, -80.010

One tree and power-line blown down along Highway 109 South.

Thunderstorm Wind, Richmond

When
February 21, 10:11 AM EST
Where
Richmond County, 1.83 mi WNW of Mangum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
35.140, -80.010

Approximately 5 trees were blown down near the Mangum area near Highway 109 and Jack Currie Road.

Thunderstorm Wind, Moore

When
February 21, 10:20 AM EST
Where
Moore County, 2.36 mi SSW of Robbins
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.400, -79.620

One tree was blown down along Highway 24 27.

Thunderstorm Wind, Orange

When
February 21, 10:23 AM EST
Where
Orange County, 3.94 mi ENE of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.180, -79.010

One tree was blown down along Guess Road.

Thunderstorm Wind, Chatham

When
February 21, 10:24 AM EST
Where
Chatham County, 4.45 mi NE of Silk Hope
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.830, -79.320

One tree was blown down.

Thunderstorm Wind, Montgomery

When
February 21, 10:25 AM EST
Where
Montgomery County, 4 mi E of Biscoe
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.360, -79.730

A couple of trees were blown down across the road on NC 24 27 near the county line.

Thunderstorm Wind, Chatham

When
February 21, 10:30 AM EST
Where
Chatham County, 2.51 mi E of Mt Vernon Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.676, -79.376

One tree blown down along Ike Brooks Road.

Thunderstorm Wind, Durham

When
February 21, 10:51 AM EST
Where
Durham County, 0.89 mi SW of Bethesda
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.940, -78.860

A large pine tree was blown along with other large limbs along Ellis Road near NC Highway 147.

Thunderstorm Wind, Granville

When
February 21, 10:52 AM EST
Where
Granville County, 1.67 mi W of Creedmoor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.120, -78.710

Two trees were blown along Joe Peed Road.

Thunderstorm Wind, Vance

When
February 21, 11:05 AM EST to 11:10 AM EST
Where
Vance County, 1.81 mi ENE of Dabney to 0.89 mi NW of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.360, -78.450

Several trees blown down along the swatch including a down tree near Kelly Road and Lee Lane and along NC Highway 85.

Thunderstorm Wind, Vance

When
February 21, 11:10 AM EST
Where
Vance County, 0.69 mi N of North Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.360, -78.370

Gas station canopy was blown over.

Thunderstorm Wind, Wake

When
February 21, 11:20 AM EST
Where
Wake County, 1.32 mi WNW of Millbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.860, -78.640

Large branches were blown dow along Six Forks Road.

Thunderstorm Wind, Wake

When
February 21, 11:25 AM EST
Where
Wake County, 2.37 mi NW of Bayleaf
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.951, -78.683

A large tree was blown down along Caistor Lane.

Thunderstorm Wind, Franklin

When
February 21, 11:35 AM EST
Where
Franklin County, 2.17 mi NW of Youngsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.050, -78.510

One tree was blown down along NC Highway 96.

Thunderstorm Wind, Franklin

When
February 21, 11:43 AM EST
Where
Franklin County, 3.02 mi N of Mitchners Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.164, -78.380

One tree blown down along Walter Grissom Road.

Thunderstorm Wind, Hoke

When
February 21, 11:52 AM EST
Where
Hoke County, 1.25 mi NW of Silver City
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.012, -79.236

One tree was blown down across Vass Road.

Thunderstorm Wind, Halifax

When
February 21, 12:08 PM EST
Where
Halifax County, 2.17 mi SE of Thelma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.450, -77.750

One tree was blown down onto a power-line resulting in a fire.

Thunderstorm Wind, Cumberland

When
February 21, 12:40 PM EST
Where
Cumberland County, 1.75 mi W of (Fay)grannis Fld Fay
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.975, -78.910

One tree was blown down near Gillespie Street and Snow Hill Church Road.

Thunderstorm Wind, Sampson

When
February 21, 1:07 PM EST
Where
Sampson County, 2.19 mi NE of Halls Store
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.140, -78.520

One tree was blown down on Williams Lake Road.

Thunderstorm Wind, Sampson

When
February 21, 1:16 PM EST
Where
Sampson County, 1.38 mi S of Rosin Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.200, -78.430

One tree was blown down on Jones Road in Newton Grove.

Thunderstorm Wind, Sampson

When
February 21, 1:17 PM EST
Where
Sampson County, 2.68 mi NE of Herring
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.150, -78.390

Two trees were blown down near the intersection of Church and Keener Roads.

Thunderstorm Wind, Sampson

When
February 21, 1:18 PM EST
Where
Sampson County, 1.93 mi WSW of Newton Grove
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.239, -78.381

One tree was blown down on Bells Branch Road.

Thunderstorm Wind, Sampson

When
February 21, 1:23 PM EST
Where
Sampson County, 2.15 mi N of Clinton Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.061, -78.328

One tree was blown down on Browns Church Road at NC Highway 701.

Thunderstorm Wind, Sampson

When
February 21, 1:25 PM EST
Where
Sampson County, 1.32 mi ENE of Hobbton
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.180, -78.310

One tree was blown down on Suttontown Road.

Tornado, Wayne

When
February 21, 1:26 PM EST to 1:30 PM EST
Where
Wayne County, 3.28 mi N of Dobbersville to 3.42 mi SSW of Cox Mill
Rating
EF1
Path length
0.83 mi
Path width
175 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.277, -78.258

Damage at the beginning and end of the damage path consisted of numerous snapped and downed trees, consistent with wind speeds of 80 mph or EF-0 damage on the Enhanced Fujita scale. However, near the middle of the path, a very localized patch of extreme damage was found which consisted of a single-wide mobile home that was completely destroyed and disintegrated, with its steel frame displaced about 35 yards downstream. In addition, at least 2 additional outbuildings were leveled and several others had substantial roof damage. This damage was consistent with wind speeds around 110 mph, making it an upper-end EF-1 on the Enhanced Fujita tornado rating scale.

Thunderstorm Wind, Wayne

When
February 21, 1:44 PM EST
Where
Wayne County, 1.02 mi NW of Belfast
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.441, -77.993

One tree was blown down on Salem Church Road.

Thunderstorm Wind, Johnston

When
February 21, 1:45 PM EST
Where
Johnston County, 0.56 mi E of Princeton
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
35.470, -78.160

A couple of trees were blown down in the Princeton Area.

Thunderstorm Wind, Wayne

When
February 21, 1:46 PM EST
Where
Wayne County, 0.89 mi SE of Pinkney
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.510, -78.060

One tree was blown down on Nahunta Road near Highway 581.

Thunderstorm Wind, Wayne

When
February 21, 1:47 PM EST
Where
Wayne County, Goldsboro Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.450, -77.970

One tree was blown down onto a house on Combs Road.

Thunderstorm Wind, Wayne

When
February 21, 1:49 PM EST
Where
Wayne County, 0.69 mi S of Patetown
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.460, -77.930

A 65 mph wind gust was measure from a home with a weather station.

Thunderstorm Wind, Wayne

When
February 21, 1:55 PM EST
Where
Wayne County, 0.69 mi N of Eureka
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.540, -77.880

Train spotter measured a 69 MPH wind gust off a Vortex brand car mounted anemometer.

Thunderstorm Wind, Wayne

When
February 21, 2:15 PM EST
Where
Wayne County, 3.5 mi N of Dobbersville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.280, -78.260

One tree was blown down across NC Highway 13.

Thunderstorm Wind, Wayne

When
February 21, 2:15 PM EST
Where
Wayne County, 2.36 mi ENE of Cox Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.340, -78.180

Portable car port was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyThe tornado archive for North Carolina, 2014Warnings in North Carolina, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501518, 501519, 501522, 501524, 501527, 501529, 501530, 501531, 501532, 501533, 501535, 501536, 501537, 501544, 501545, 501546, 501547, 501549, 501553, 501555, 501556, 501557, 501558, 501559, 501560, 501561, 501562, 501491, 501563, 501564, 501565, 501566, 501570, 501574, 501567, 501568.